Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 423, NWS Tulsa, OK

August 10, 2017Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 10, 2017, 7:46 PM CDT for Osage County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 7:46 PM CDT (00:46 UTC)
Expired
Aug 10, 2017, 8:15 PM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osage County, OK

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS54 KTSA 110046
SVRTSA
OKC113-110115-
/O.NEW.KTSA.SV.W.0423.170811T0046Z-170811T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
746 PM CDT THU AUG 10 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Osage County in northeastern Oklahoma...

* Until 815 PM CDT

* At 746 PM CDT, a severe thunderstorm was located over southeastern
  Kaw Lake, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Shidler...                        Burbank...
  Southern Kaw Lake...              Webb City...
  Apperson...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3675 9689 3675 9687 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3686 9675 3667 9645 3655 9681 3671 9692
      3672 9692
TIME...MOT...LOC 0046Z 311DEG 22KT 3675 9683 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
725 
WWUS54 KTSA 110102
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
802 PM CDT THU AUG 10 2017

OKC113-110115-
/O.CON.KTSA.SV.W.0423.000000T0000Z-170811T0115Z/
Osage OK-
802 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN OSAGE COUNTY...

At 802 PM CDT, a severe thunderstorm was located 4 miles west of
Burbank, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Shidler...                        Burbank...
Southern Kaw Lake...              Webb City...
Apperson...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

&&

LAT...LON 3675 9689 3675 9687 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3684 9675 3667 9645 3655 9681 3671 9692
      3672 9692
TIME...MOT...LOC 0102Z 315DEG 20KT 3671 9681 

HAIL...1.00IN
WIND...60MPH
 
$$
317 
WWUS54 KTSA 110113
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
813 PM CDT THU AUG 10 2017

OKC113-110123-
/O.EXP.KTSA.SV.W.0423.000000T0000Z-170811T0115Z/
Osage OK-
813 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE COUNTY WILL
EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3675 9689 3675 9687 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3684 9675 3667 9645 3655 9681 3671 9692
      3672 9692
TIME...MOT...LOC 0113Z 311DEG 22KT 3667 9675 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:48 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 10, 6:48 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 PM CDT Thu Aug 10 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will remain possible mainly
over far Northeast Oklahoma this evening...while the majority of
ongoing activity in Central Oklahoma remains west of the CWA.
Additional thunderstorms are expected late tonight into Friday as
a MCS is forecast to move into the CWA ahead of a frontal boundary
approaching from the northwest. Periods of MVFR conditions and
gusty winds will be possible within the thunderstorms...with
continued MVFR periods possible behind the leading line of storms.
By Friday afternoon...conditions look to lift back to VFR over the
CWA from north to south. Some scattered convection will continue
to be possible Friday afternoon and will carry Prob30 groups.

&&

.PREV DISCUSSION... /Issued 319 PM CDT Thu Aug 10 2017/

DISCUSSION...
An active period of weather is set to begin across eastern
Oklahoma and western Arkansas. Several rounds of showers and
thunderstorms are anticipated through the middle of next week
with heavy rainfall and flooding an increasing concern. Will
hold off on issuing a Flash Flood Watch at this time but one will
more than likely be needed.

Thunderstorm chances will ramp up this evening and overnight as
a thunderstorm complex now gaining steam across northwest Oklahoma
spreads into eastern Oklahoma. These storms will have the potential
to be severe with strong gusty winds and large hail the main concern.
Locally heavy rain will also be of concern. This complex will likely
fade as it moves into southeast Oklahoma later this evening as the
storms move into the less favorable airmass.  Additional thunderstorms
are expected to develop near the frontal boundary across Kansas and
spread into the area overnight and into Friday. The main concern overnight
into Friday will be heavy rainfall.

As we move into Friday and into next week, the frontal boundary that is
currently across Kansas will sag into the area on Friday and stall near
the Red River Friday night into Saturday. This front will then linger
across the region into the middle of next week. This front along with
a series of mid-level shortwaves will provide the lift necessary for
several rounds of showers and thunderstorms across the region. As the
ground becomes more saturated the threat for flooding will increase.
Widespread rainfall totals during this time could be in the 4 to 6
inch range with locally higher amounts. There will continue to be a
limited severe weather threat during this time with strong gusty
winds the main concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  84  70  83 /  90  70  50  60
FSM   74  85  72  86 /  60  70  40  60
MLC   73  85  71  86 /  70  60  60  60
BVO   70  84  68  82 /  90  50  20  60
FYV   69  81  66  82 /  60  70  40  60
BYV   68  82  66  82 /  60  60  20  50
MKO   72  83  70  83 /  80  70  50  60
MIO   69  83  68  82 /  80  50  20  50
F10   71  84  70  83 /  80  70  60  60
HHW   74  90  73  89 /  60  60  50  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Thu Aug 10 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Thu Aug 10 2017

...ACTIVE PATTERN TO PERSIST INTO NEXT WEEK WITH PERIODS OF HEAVY
RAINFALL LIKELY...
...INCREASED SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
    RISK...Very Limited.
    AREA...West of Highway 75 in Northeast and East Central Oklahoma.
    ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms ongoing late this afternoon across
portions of western and central Oklahoma, as well as southern
Kansas, will continue to move to the east and southeast into
parts of northeast and east central Oklahoma by early evening.
Damaging wind gusts, large hail, and heavy downpours will be
possible. A very limited potential for tornadoes will also exist.
These storms are expected to decrease during the mid to late
evening as they move into slightly more stable air.

Additional thunderstorms are expected to develop through the
evening and into the overnight in the vicinity of a cold front
across parts of Kansas. These thunderstorms will move to the
southeast toward northeast Oklahoma and far northwest Arkansas
after midnight. The heavy rain and flash flood potential will be
increased with these thunderstorms. The strongest storms may also
pose a risk of damaging winds, especially if an organized complex
develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Daily rounds of thunderstorms are expected from Friday into the
weekend. While the details remain difficult to pinpoint, many
areas will see 3 to 5 inches of rain between Thursday and
Saturday night, with local amounts possibly approaching 10 inches.
At this time it appears the greatest potential for the heaviest
rain will be focused across east central Oklahoma although the
axis of heavy rain will likely shift as this system evolves and
the situation becomes more clear. The rain is likely to be
widespread enough to cause rises on a number of area creeks and
streams, with some local flash flooding possible at locations
receiving the fastest rain rates.

The threat for additional locally heavy rainfall will likely
continue in some areas through mid week as the pattern remains
favorable. Flooding of main stem rivers will ultimately become a
concern should forecast rainfall amounts materialize.

There will also be at least limited severe weather potential with
any organized storm complexes, mainly in the form of damaging
wind gusts.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should closely follow later forecasts as details
are refined and be prepared for at least some severe weather and
flooding potential from Thursday evening through the weekend.
Flash Flood Watches will likely be issued for parts of the
forecast area, perhaps as early as tonight.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Aug 10, 7:21 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
721 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     1 SSE COPAN             36.88N 95.92W
08/10/2017  E70 MPH          WASHINGTON         OK   TRAINED SPOTTER

&&

JDS
Local storm report, Aug 10, 7:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
733 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 ENE COPAN             36.91N 95.89W
08/10/2017  M73 MPH          WASHINGTON         OK   MESONET

&&

JDS
Local storm report, Aug 10, 7:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
736 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     1 SE COPAN              36.89N 95.91W
08/10/2017  E70 MPH          WASHINGTON         OK   AMATEUR RADIO

            ESTIMATED THUNDERSTORM WIND GUST TO 70 MPH AT 900 RD AND
            HWY 75.

&&

JDS
Local storm report, Aug 10, 7:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     3 WSW WANN              36.90N 95.86W
08/10/2017  E70 MPH          WASHINGTON         OK   TRAINED SPOTTER

&&

PMM
Local storm report, Aug 10, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 SE COPAN              36.88N 95.90W
08/10/2017                   WASHINGTON         OK   AMATEUR RADIO

            TREE BRANCHES DAMAGED/BROKEN NEAR 1100 RD AND HWY 75.

&&

JDS
Local storm report, Aug 10, 7:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
745 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 SE COPAN              36.88N 95.90W
08/10/2017                   WASHINGTON         OK   AMATEUR RADIO

            POWERLINES DOWN ON ROADWAY AT W1100 RD AND HWY 75.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:09 PM CDTSevere Thunderstorm WarningTSANowata, Washington36 min
Aug 10, 7:38 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington52 min
Aug 10, 8:09 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers51 min
Aug 10, 8:15 PM CDTSpecial Weather StatementTSAOsage30 min
Aug 10, 8:55 PM CDTSpecial Weather StatementTSAMayes35 min
Aug 10, 9:42 PM CDTSpecial Weather StatementTSAMayes33 min
Aug 10, 10:15 PM CDTSpecial Weather StatementTSAMayes30 min
Aug 11, 2:01 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more7 hr
Aug 11, 3:45 AM CDTSpecial Weather StatementTSAPawnee45 min
Aug 11, 3:55 AM CDTSpecial Weather StatementTSAOttawa35 min
Aug 11, 3:58 AM CDTSpecial Weather StatementTSAWashington47 min
Aug 11, 4:05 AM CDTSpecial Weather StatementTSACreek, Okfuskee40 min
Aug 11, 4:19 AM CDTAreal Flood AdvisoryTSATulsa3 hr
Aug 11, 4:22 AM CDTSpecial Weather StatementTSATulsa38 min
Aug 11, 5:29 AM CDTSpecial Weather StatementTSAMuskogee, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.